Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 28, 1997, 2:34 PM EST for Cherokee County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1997, 2:34 PM EST (19:34 UTC)
- Expired
- Feb 28, 1997, 6:15 PM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 281937 FFWMRX NCC039-282330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 234 PM EST FRI FEB 28 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 615 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NORTH CAROLINA ...CHEROKEE COUNTY THE FLASH FLOOD WARNING FOR CHEROKEE COUNTY HAS BEEN EXTENDED UNTIL 615 PM EST. FLOODING CONTINUES ALONG THE HIWASSEE RIVER...THE VALLEY RIVER...AND CREEKS LEADING INTO BOTH OF THOSE RIVERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. HSA/BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:00 AM EST, 11 hours 34 minutes earlier.
Area forecast discussion, Feb 28, 3:00 AM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 300 AM EST FRI FEB 28 1997 CURRENT SFC ANALYSIS SHOWS TWO DISTINCTIVE BOUNDARIES. A SURFACE TROUGH LOCATED FROM NE TN TO NRN MS WHICH IS HELPING TO FOCUS A SOLID BAND OF LIGHT TO MODERATE ACROSS MUCH OF OUR CWA THIS MRNG. IFLOWS AND MRX WSR-88D SHOWS PCPN AMOUNTS ARE VARYING FROM ONE- TENTH TO ONE-QUARTER INCH WITH THIS BAND OF RAIN. THIS AREA OF RAIN WILL CONTINUE OVER CWA MOST OF THE MRNG. A COLD FRONT WAS LOCATED FROM WESTERN VA-WESTERN NC-NRN GA-CENTRAL AL. BHM RADAR SHOWS A NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS WITH THIS LINE WITH THE MOVEMENT OF THE PCPN NEWD. BOTH ETA/NGM SHOW A DECENT AMOUNT OF WEDGING TAKING PLACE JUST E OF THE APPALACHAINS HELPING TO SAG FNT INTO NRN NORTH CAROLINA WHICH WILL SLOW NWD MOVEMENT OF FNT ACRS MRX CWA TODAY. BOTH ETA/NGM ARE SIMILAR IN MOVEMENT OF WRM FNT ACRS THE REGION...BUT THE QPF ARE DIFFERENT. I PREFER THE ETA SOL...BUT FEEL ETA QPF IS A LITTLE UNDER-DONE GIVEN THE HIGH PWS JUST SOUTH OF THE FNT. GIVEN THE PRESENCE OF THE RIGHT REAR QUAD OF UPR JET OVER THE AREA AND UPSLOPE FLOW THROUGH AT LEAST THIS MRNG...EXPECT LOCALLY HEAVY RAINS FOR SE TN/SW NC/ERN TN MTNS TODAY. AT THIS TIME...FEEL A WATCH IS NOT NEEDED. OTHERWISE...CAT POPS SEEM REASONABLE...EXCEPT FOR LIKELY POPS ACRS SW VA/NE TN. MODELS IN GENERAL AGREEMENT WITH MOVING UPR TROUGH...CURRENTLY ACRS THE ROCKYS...EWD INTO THE PLAINS BY SAT AFTERNOON WITH A SERIES OF WEAK S/WVS PROGGD TO MOV ACROSS THE REGION THRU 48 HOURS. ETA/NGM SHOW WARM FNT FINALLY MOVING NORTH OF THE FORECAST TONIGHT. AT THAT TIME...IT IS HARD TO FIND MUCH OF A LIFTING MECHANISM FOR PCPN EXCEPT FOR POSSIBLY A WK S/WV IN STG SW FLOW AND UPSLOPE FLOW. SINCE THE GULF WILL BE WIDE OPEN WITH ABUNDANT MOISTURE...WOULD CONTINUE WITH A 50 PERCENT POP. FOR SAT...PRESSURE GRADIENTS TIGHTEN ACROSS THE TN VALLEY AS UPR TROUGH MOVES OUT INTO THE PLAIN STATES. GRIDDED SHOWS BOUNDARY LYR WINDS INCR TO 30 KNOTS WITH 850 MB WINDS OF 50 KNOTS +...SO EXPECT A WINDY DAY IS ON TAP FOR SAT. THE STG LO LVL JET WILL PUMP IN UNSEASONABLY WARM AND MOIST AIR INTO THE REGION. CD FNT IS PROGGD TO MV TO THE MS RIVER BY LATE SAT WITH ANOTHER SQUALL LINE ANTICIPATED WITH IT. LATER SHIFTS WILL NEED TO WATCH AND PLAN FOR A POSSIBLE SVR WEATHER EVENT FOR SATURDAY NIGHT ACRS MRX CWA. HWVR...FOR SAT...I AGAIN SEE LITTLE LIFT FOR CONVECTION...HWVR...GIVEN ABUNDANT MOISTURE WOULD CONTINUE WITH A CHC OF SHOWERS AND THUNDERSTORMS. AS FOR TEMPS...CLOUDS AND RAIN WILL TEND TO KEEP TEMPS DOWN SOME TODAY...BUT A 10 DEGREE RISE SEEMS REASONABLE...PER GUIDANCE. A MILD NIGHT IS ON STORE FOR FRI NIGHT WITH LOWS FROM NEAR 50/LWR 50S SW VA/ NE TN TO UPR 50S/NEAR 60 SE TN. IF SKIES ARE ABLE TO BREAK SOME SATURDAY...I EXPECT SOME RECORD HIGHS TO BE BROKEN. WOULD TREND TWD THE WARMER FWC HIGHS FOR SATURDAY. HAVE A GOOD DAY... DH
In the hours before
Local storm report, Feb 28, 1:11 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
115 PM EST FRI FEB 28 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM TOMATLA, NORTH CAROLINA NC FLOODING
02/28/97 CHEROKEE VALLEY RIVER OUT OF BANKS,
VARIOUS SMALL TRIBUTARIES
FLOODING
948 AM MURPHY, NORTH CAROLINA NC FLOODING
02/28/97 CHEROKEE SEVERAL SMALL STREAMS
BANKFULL, SOME OVERFLOWING.
1230 PM ETOWAH, ATHENS (VICINITY) TN FLOODING
02/28/97 MCMINN COUNTY ROADS 427, 501, 527,
750, 783 CLOSED FROM WATER.
SMALL CREEKS OUT OF BANKS.
1230 PM BIG SPRING (VICINITY) TN FLOODING
02/28/97 MEIGS SEVERAL SMALL CREEKS OUT OF
BANKS
BOYDLocal storm report, Feb 28, 1:45 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
145 PM EST FRI FEB 28 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM DECATUR TN FLOODING
02/28/97 MEIGS FORK CREEK OVERRAN COUNTY
ROAD 322, IMPEDING TRAFFIC
TEMPORARILY
MANY NORMALLY DRY CULVERTS
OVERFLOWING
BOYDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:18 PM EST | Flash Flood Warning | MRX | Cherokee | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.